Thunderstorm Wind, Cherry
- When
- July 14, 1:38 AM CST
- Where
- Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.860, -100.550
Thunderstorms over central and southern South Dakota, produced strong winds across far northern Nebraska during the early morning hours of July 14th. Measured wind gusts to near 60 MPH were reported in the Valentine and Butte areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms over central and southern South Dakota, produced strong winds across far northern Nebraska during the early morning hours of July 14th. Measured wind gusts to near 60 MPH were reported in the Valentine and Butte areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 11:13 PM CST, 2 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1213 AM CDT Sun Jul 14 2024 .KEY MESSAGES... - There is little change in the predicted heat Sunday except that high cloudiness Sunday may affect afternoon temperatures. - Heavy thunderstorms are possible late Tuesday and the potential for severe weather appears low. && .SHORT TERM /THROUGH MONDAY/... Issued at 403 PM CDT Sat Jul 13 2024 A plume of upper level moisture residing across ID/NV/UT this afternoon will move east into wrn/ncntl Nebraska late tonight and remain across the region during the day Sunday and Sunday night. The 500-300mb RH in the RAP model is the basis for isolated POPs until Sunday evening when deepening moisture will increase rain chances to 30-40 percent across ncntl Nebraska. Severe weather chances tonight through Sunday night will favor wind gusts over hail and the area to watch Sunday will be north central Nebraska where MLCAPE increases to 3000J/KG accompanied by effective shear near 45kts. The HREF shows storm development across the ncntl zone Sunday evening. Otherwise, the models favor the super heated air across wrn Nebraska for high based (500mb) storm development late in the afternoon throughout the evening. The temperature forecast Sunday could be in jeopardy given the expected increase in cloud cover which could limit vertical mixing below the targeted h700mb level. There is weak sfc low pressure across the Dakotas to produce westerlies of just 10 to 15 kts at h850-700mb. A warm front/dryline bulge should move east to near highway 83 Sunday afternoon. 100s are in place across many areas west of 83. H700mb temperatures should rise to 16-17C across the west which is favorable for 100s. Given the potential for cloudiness at times, the temperature forecast is modest and uses the short term model blend. It is near or slightly warmer than the NBM 50th. The latest forecast Sunday continues the Heat Advisory across all of wrn and ncntl Nebraska. This might be generous across the Sandhills where heat indices are projected to remain below the 100F threshold. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 403 PM CDT Sat Jul 13 2024 Temperatures aloft at h700mb will begin to cool with the arrival of a cold front Monday but the models are waiting until late Tuesday aftn/Tuesday night to ignite thunderstorms. Chance/low- end likely POPs are in place and moisture will have pooled to around 1.50 inches of PWAT. Moisture transport will be very modest and gradual. The overall severe weather potential Tuesday appears to be low for this forecast for a few reasons. Wrn/ncntl Nebraska will be post- frontal-a back door cold front will move through Monday and become stationary across the cntl high Plains Tuesday. Sfc temperatures will be cool. Winds aloft will be 25-45 kts at h500-300mb- which is weak for severe weather. Storm development is expected across the Laramie ranges and this storm activity will move east into a moist but more stable environment. The NAM soundings show mid-level lapse rates which are nearly moist adiabatic. So, for now it appears weather conditions will favor ordinary thunderstorms. The upper level ridge of high pressure producing record heat across the wrn U.S. will amplify north into wrn Canada Wednesday through Saturday. This will place wrn/ncntl Nebraska in a strong northwest or even north flow aloft. The models are signaling an increase in moisture next Saturday and this is occurring from subtropical sources and nrn stream sources. Rain chances are isolated to low-end chance and later forecasts will raise the POP if warranted. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1209 AM CDT Sun Jul 14 2024 Strong outflow winds gusting up to 40kts from thunderstorms across South Dakota are expected to impact KVTN from ~09Z to 11Z. Outside of this, no other aviation concern is expected through the remainder of the period. VFR conditions will prevail across western and north central Nebraska. Winds remain light and variable at 6kts or less through the overnight before increasing out of the southeast at 20kts or less Sunday afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for NEZ004>010-022>029-035>038-056-094. Heat Advisory until 7 PM CDT /6 PM MDT/ Monday for NEZ057>059- 069>071. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 314 PM CDT Sat Jul 13 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-142015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 314 PM CDT Sat Jul 13 2024 /214 PM MDT Sat Jul 13 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible late this afternoon through the evening for areas primarily west of Highway 83 and north of I-80. Some storms may be strong or severe with hail and wind being the primary threats. Dangerous heat is forecast for today with many locations exceeding 100 degrees for either afternoon highs or heat index values. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms are possible late Sunday afternoon through the evening for areas primarily west of Highway 83 and north of I-80. Some storms may be strong or severe with hail and wind being the primary threats. Dangerous heat continues Sunday into Monday with many locations exceeding 100 degrees for either afternoon highs or heat index values. Relief comes Monday for the Sandhills and Tuesday for areas south of I-80. Thunderstorms are possible again late Monday with near daily chances through mid-week with the greatest potential for widespread moisture coming Tuesday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
208 AM CDT Sun Jul 14 2024
NEZ004-005-094-140800-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
208 AM CDT Sun Jul 14 2024
...GUSTY OUTFLOW WINDS FROM THUNDERSTORMS WILL IMPACT NORTHERN
CHERRY AND NORTHERN SHERIDAN COUNTIES THROUGH 300 AM CDT/200 AM
MDT/...
At 207 AM CDT/107 AM MDT/, Doppler radar was strong outflow winds
from thunderstorms along a line extending from 7 miles southwest of
Hidden Timber to 9 miles southeast of Swett to 6 miles northeast of
Chadron. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Valentine, Gordon, Rushville, Hay Springs, Cody, Merriman, Kilgore,
Nenzel, Medicine Lake, White Clay, Crookston, Clinton, Intersection
of Highway 87 and Craven Creek Road, Eli, Lone Butte, Irwin,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Rock Hill, and Pine
Ridge.
This includes the following highways...
Highway 20 between mile markers 74 and 207.
Highway 250 between mile markers 32 and 48.
Highway 61 between mile markers 203 and 231.
Highway 97 between mile markers 124 and 141.
Highway 83 between mile markers 204 and 221.
Highway 12 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4299 10043 4277 10043 4263 10155 4243 10275
4244 10277 4300 10279
TIME...MOT...LOC 0707Z 330DEG 33KT 4317 10054 4305 10188 4290 10292
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement National Weather Service North Platte NE 236 AM CDT Sun Jul 14 2024 NEZ006>010-140900- Keya Paha-Boyd-Brown-Rock-Holt- Including the cities of Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, O'Neill, and Atkinson 236 AM CDT Sun Jul 14 2024 Strong outflow winds from thunderstorms across southern South Dakota will push into north central Nebraska through 4 AM CDT. Northerly wind gusts up to 50 miles per hour are possible.
The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197029, 1197030, 1197059.